Spoke To psychiatrist

Discussion in 'General Parenting' started by Bunny, Nov 23, 2010.

  1. Bunny

    Bunny Guest

    I just spoke to the psychiatrist about what to do with difficult child. The Celexa is abviously not taking care of the anxiety enough because we are still dealing with the temper tantrum and the screaming rages that have plagued us for years. He suggested keeping him at 20 mg of Celexa (dowm from 40) and adding Risperdal to stabilize his mood.

    Anyone have any experience with Risperdal? Any effect, good or bad?

    psychiatrist said that the main side effect to this drug is weight gain. I'm not sure how that will effect difficult child because that child eats me out of house and home and looks like a twig, but the psychiatrist said that it will have to be closely monitored.

  2. hearts and roses

    hearts and roses Mind Reader

    As much as I hate our kids having to take medications, I have to admit that risperdal was a LIFESAVER in terms of controlling difficult child's meltdowns & rage attacks! She went from one or two a month to one or two a year!

    After a couple of years, however, she began to lactate so we had to discontinue it at that time. She also gained a bit of weight, but nothing terrible - if your son is even somewhat active, he should be fine (My difficult child has always been a sleeper, so not a lot of activity!).
  3. Bunny

    Bunny Guest

    Thanks. I'm hoping that it helps difficult child like it helped your daughter. I'm with you that if I had my way I would not have him take medications, but we need something because his behavior was getting no better and the Celexa alone was just not cutting it. I told husband over the weekend that the psychiatrist might put him on a second medication and he told me that he didn't want difficult child on a "cocktail" of medications, but would prefer one drug that took care of all of the problems. Ummm....that pill does not exist, dearie!

    We're going to start it on Friday, after Thanksgiving so that if we have any problems with it it won't be on the holiday.

    Anyone else have any experience with Risperdal?

  4. slsh

    slsh member since 1999

    Pam - another big fan of risperdal here. thank you first went on it when he was 6, after some disastrous false starts with- other medications. We saw pretty quickly a decrease in the intensity and frequency of his raging/mood swings. Went from who knows how many hundreds a day to a handful a day (not really joking), then a handful a week, then month, to his best "stable" state of about 2-1/2 months of generalized crankiness and irritability then 2 weeks of whoa-Betsy out of control raging (usually resulting in hospitalization) and then back to just being irritable. At one point (around 9 or 10) he was on Celexa and risperdal, as well as Depakote, and I thought it was a decent combo (though he was in Residential Treatment Center (RTC) by that time). As he got older, we had to play with- dose of risperdal. Actually, thinking back now, he had to come off it for a period of time around age 8 because he was on a monster dose and was starting to have side effects. We tried other antipsychotics, but risperdal really was the best for him. He did end up back on risperdal in by the time he was 9 or 10, and I think stayed on it until he stopped all medications altogether at 18.

    Yes on the wt gain. thank you went from a stick figure at 6 to a kinda chunky 9-year-old. The kid was a carb vacuum. Craved salami, pasta, chips. Absolutely no moderation at all. Really didn't crave sweets. It was kind of a double-edged sword. While his raging for the most part was better on the risperdal, on those occasions when he did flip out and we had to restrain him, it was just that much more difficult because of his size. He outweighed me by the age of 9.

    But... bottom line, I'd do it again in a heartbeat. It was one of the most effective medications he's ever been on.
  5. Kjs

    Kjs Guest

    That sounds like such a wonderful medication. given my situation it sounds like a life saver. However he put on atleast 30 pounds if not more in the past 8 months of abilify. difficult child always thought he was fat since he was like 5 years old. And he wasn't. Now with all that weight gain he is very angry, not feeling good about himself which causes more anger. So, if your difficult child is a sensitive kid as mine is, weight gain only causes more frustration and anger.
    In my mind, I tell him it is all about how he feels. But, I don't count. keep this updated on the results. I am watching closly.
  6. Bunny

    Bunny Guest

    Well, it sounded like a lovely plan - that was until I sat down and told difficult child what the doctor wants to do. INSTANT MELTDOWN!!!!! He doesn't want to take two pills. Why doesn't anyone understand that? I asked him if he could tell me what was so upsetting about the idea of taking to pills and he just screamed at me, "Because I don't want to, THAT'S WHY!!!!!"

    Now what do I do? Do I have to decide which medication is more important and have him take that one? I am so lost and just haven't got a clue how to proceed. Please help.

  7. Josie

    Josie Active Member

    I would not bring it up again and then give him both on Friday, like he never said that. When my difficult child was oppositional, sometimes she would say things like that and then not follow through. If he is still refusing, I would try an "incentive". Take the 2 pills and then have a treat, or something like that. I would probably let it go the first time and try to talk to him calmly the next day about my incentive plan.

    My daughter swallows multiple pills at a time. Maybe he wouldn't mind so much if you put them in a little cup and he could take them together?
  8. smallworld

    smallworld Moderator

    Pam, give him time to get used to the idea. He doesn't have to accept it today; he has to accept it by Friday.

    When he calms down, sit down and talk to him about what will help him take the new medication (tomorrow or the next day). Does he want it with food or not? With a special drink or not? I know these sound like silly optons, but anything to give him some control over the situation. And also let him know that he can always talk to you and the psychiatrist about how the medication makes him feel. He is part of the team, and his input is important.
  9. Bunny

    Bunny Guest

    Thanks, Smallworld. I just spoke to the therapist and he basically said the same thing. Give him some time and we'll talk to him about buying into the idea of another medication. We had to really talk to him and work with him to get him to agree to take the Celexa, so I'm hoping that we'll be able to talk to him and convince him that this is really in his best interest.

  10. HaoZi

    HaoZi Guest

    My daughter had a nasty reaction to Celexa and a worse one to Risperdal. Landed her in psychiatric hospital for a week and a total medication wash. I shudder at the idea of giving her either let alone both, but mine does seem to react atypically to medications.
  11. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child was on it only for a short bit in the hospital because it made him so tired he could not stay awake.
  12. Jena

    Jena New Member

    just wanted to pop in and wish u luck, medications are rough iknow. finding right one right dosage etc.